Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

July 28, 2021Adams County, Jackson County, Juneau County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jul 28, 2021, 10:45 PM CDT for Adams County, Jackson County, Juneau County, Wisconsin. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2021, 10:45 PM CDT (03:45 UTC)
Expired
Jul 28, 2021, 11:45 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Jackson County, WI, Juneau County, WI

The radar

The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 11:24 PM CDTTSTM WND GST 45Camp Douglas, WIAWOS STATION KVOK VOLK FIELD.
Jul 28, 11:35 PM CDTTSTM WND GST 454 Sse New Lisbon, WIAWOS STATION K82C MAUSTON AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

424 
WWUS83 KARX 290345
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
1045 PM CDT Wed Jul 28 2021

WIZ034-042>044-290445-
Juneau-Jackson-Adams-Monroe-
1045 PM CDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JACKSON...
JUNEAU...ADAMS AND EASTERN MONROE COUNTIES...

At 1044 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Babcock to 13 miles northeast of
Tomah to near Black River Falls. Movement was southeast at 50 mph.

Winds of 40 to 50 mph are possible with these storms.

Locations impacted include...
Tomah, Mauston, Black River Falls, Friendship, New Lisbon, Adams,
Elroy, Necedah, Wonewoc, Millston, Dellwood, New Rome, Glendale,
Lemonweir, Strongs Prairie, Big Flats, Lindina, Camp Douglas, Lyndon
Station and Kendall.

This includes the following highways...
 Interstate 94 between mile markers 111 and 147.
 Interstate 90/94 between mile markers 46 and 86.
 Interstate 90 in Wisconsin between mile markers 38 and 45.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, southwestern and west central Wisconsin.

LAT...LON 4364 9031 4373 9031 4373 9041 4437 9094
      4420 9038 4425 9032 4425 8960 4364 8960
TIME...MOT...LOC 0344Z 325DEG 43KT 4433 9008 4413 9031 4427 9079 

$$

04

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 28, 6:23 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 28, 6:23 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
623 PM CDT Wed Jul 28 2021

.SHORT TERM...(Today into Thursday)
Issued at 150 PM Wed Jul 28 2021

Current GOES IR/VIS showing anvil debris from morning convection
eroding. This was allowing the atmosphere to recover with building
heat and humidity through the rest of this afternoon. Will leave
Heat Advisory run as is then (through 9 pm).

All attention then turns to higher-end severe threat going into this
evening/tonight as a cold front pushes southeast through the area.
This front will be pushing into a primed/high-CAPE environment with
plenty of bulk shear (0-3km in the 35-45kt range and 0-6km in the 50-
60kt range) per the RAP. Expecting discrete supercell activity to
initiate over northern MN and quickly congeal into a fairly solid line
with embedded bowing segments as the storms push into WI. Confidence
remains high on severity of storms which will include all related
threats including damaging winds (some 70-80 mph)/very large hail
(up to baseball size)/tornadoes and torrential downpours with
perhaps some localized flooding. Latest CAM consensus show primary
severe threat mainly along and north of I-94. At this time, looks
like the timing of this will be between the hours of 6 pm and
midnight.

Once the cold front/convection clears the area after midnight,
drier/cooler air starting to filter in on northerly winds thanks to
high pressure building in from Canada. Plan on lows falling into the
60s/lower 70s.

Thursday is looking like a pleasant day with clearing
skies/temperatures in the upper 70s to mid 80s/dew points in the
upper 50s to mid-60s as high pressure continues to build overhead.

.LONG TERM...(Thursday night thru Tuesday)
Issued at 150 PM CDT Wed Jul 28 2021

Overall, largely dry and cooler, less humid conditions expected for
the long term as broad upper troughing dominates the eastern half of
the CONUS.

The only potential fly in the ointment is with a stronger cold front
slated for Saturday accompanied by a chance of showers and storms.
Bulk shear 0-6km is progged at 30-45 kts, and with MLCAPE progged at
1000-1500+ j/kg there is the possibility for a few stronger storms
that we will need to monitor for severe weather potential should the
frontal timing hold of mainly Saturday afternoon and evening.

In the wake of this cold front, much cooler and very pleasant
conditions look to be on tap to finish out the weekend and continue
into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 623 PM CDT Wed Jul 28 2021

Severe thunderstorms are still expected to move southeastward
through Wisconsin. There is low confidence with how far west the
storms develop and track. With KLSE still falling under the western
edge extent of these storms, have decided to keep VCTS in the TAF at
this time. Will watch closely as storms approach this evening.

Otherwise, VFR conditions are expected through the period with winds
becoming northerly by tomorrow morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 9 PM CDT this evening for WIZ054-061.

MN...Heat Advisory until 9 PM CDT this evening for MNZ079-086>088-
     094>096.

IA...Heat Advisory until 9 PM CDT this evening for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...DAS
LONG TERM...McClure
AVIATION...Peters
Hazardous weather outlook, Jul 28, 6:57 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
657 PM CDT Wed Jul 28 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
657 PM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Severe storms are expected tonight, especially across western and
central Wisconsin. The strongest storms will have the potential to
produce damaging wind gusts near 70 mph, large hail and a tornado
or two. Localized urban flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups will likely be needed this evening, mainly
across Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Special weather statement, Jul 28, 7:09 PM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
709 PM CDT Wed Jul 28 2021

WIZ017-290100-
Taylor-
709 PM CDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAYLOR COUNTY...

At 708 PM CDT, a strong thunderstorm was located over Spirit, or 23
miles northeast of Medford, moving southeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rib Lake, Westboro, Goodrich, Camp Forest Spring and Wood Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4512 9005 4512 9007 4538 9034 4538 9004
TIME...MOT...LOC 0008Z 312DEG 37KT 4542 9008

04
Local storm report, Jul 28, 7:47 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
747 PM CDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FUNNEL CLOUD     WESTBORO                45.36N 90.30W
07/28/2021                   TAYLOR             WI   PUBLIC

            PUBLIC REPORT VIA WAOW.

&&

JAR
Local storm report, Jul 28, 10:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1006 PM CDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     6 S THORP               44.87N 90.80W
07/28/2021  E60 MPH          CLARK              WI   PUBLIC

            REPORTED AT BREWSTERS BAR. STILL RAINING TOO
            HARD TO KNOW THE EXTENT OF DAMAGE OUTSIDE.
            ROARED INSIDE THE BUILDING, THOUGHT WINDOWS
            WERE GOING TO BLOW OUT.

&&

DB
Special weather statement, Jul 28, 10:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1045 PM CDT Wed Jul 28 2021

WIZ034-042>044-290445-
Juneau-Jackson-Adams-Monroe-
1045 PM CDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JACKSON...
JUNEAU...ADAMS AND EASTERN MONROE COUNTIES...

At 1044 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Babcock to 13 miles northeast of
Tomah to near Black River Falls. Movement was southeast at 50 mph.

Winds of 40 to 50 mph are possible with these storms.

Locations impacted include...
Tomah, Mauston, Black River Falls, Friendship, New Lisbon, Adams,
Elroy, Necedah, Wonewoc, Millston, Dellwood, New Rome, Glendale,
Lemonweir, Strongs Prairie, Big Flats, Lindina, Camp Douglas, Lyndon
Station and Kendall.

This includes the following highways...
 Interstate 94 between mile markers 111 and 147.
 Interstate 90/94 between mile markers 46 and 86.
 Interstate 90 in Wisconsin between mile markers 38 and 45.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, southwestern and west central Wisconsin.

LAT...LON 4364 9031 4373 9031 4373 9041 4437 9094
      4420 9038 4425 9032 4425 8960 4364 8960
TIME...MOT...LOC 0344Z 325DEG 43KT 4433 9008 4413 9031 4427 9079

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:09 PM CDTSpecial Weather StatementARXTaylor51 min
Jul 28, 8:19 PM CDTSevere Thunderstorm WarningARXTaylor56 min
Jul 28, 9:32 PM CDTSevere Thunderstorm WarningARXClark43 min
Jul 28, 9:48 PM CDTSevere Thunderstorm WarningARXClark, Jackson57 min
Jul 28, 10:44 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau46 min
Jul 28, 11:19 PM CDTSevere Thunderstorm WarningARXJackson, Monroe, Trempealeau26 min
Jul 28, 11:37 PM CDTSpecial Weather StatementARXLa Crosse, Monroe53 min
Jul 28, 11:54 PM CDTAreal Flood AdvisoryARXLa Crosse79 min
Jul 29, 12:26 AM CDTSpecial Weather StatementARXCrawford, Grant94 min
Jul 29, 1:39 AM CDTSpecial Weather StatementARXGrant66 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.